New York, 2007

Flooding in New York, April 16 to 21, 2007

April 16 to 21, 2007 · NWS BGM · 3 events in 3 counties and zones

A major spring storm brought 2 to 3 inches of rain across the Catskills before changing over to snow on April 16th. This rainfall on top of existing snow pack was enough to cause minor flooding at a few river forecast points in Binghamton's hydrologic service area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A major spring storm brought 2 to 3 inches of rain across the Catskills before changing over to snow on April 16th. This rainfall on top of existing snow pack was enough to cause minor flooding at a few river forecast points in Binghamton's hydrologic service area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 16, 12:42 AM EST, 18 minutes earlier.

Area forecast discussion, Apr 16, 12:42 AM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
142 AM EDT MON APR 16 2007

.AVIATION /06Z-06Z/...
MAJOR WINTER STORM AFFECTING ALL TAF SITES WITH OCCASIONALLY HEAVY
SNOW DURING THE OVERNIGHT AND THRU THE MORNING HOURS. CONDITIONS WILL
OBVIOUSLY BE QUITE LOW DURING MOST OF THE TAF PERIOD...WITH IFR AT
BEST THRU AT LEAST EARLY AFTN TODAY. SNOW WILL BEGIN TO TAPER OFF
TO SHSN ESP ACROSS AVP AND ELM BY LATE AFTN WITH SOME IMPROVEMENT
TO MVFR POSSIBLE AT ALL SITES BY EARLY EVENING.

ANOTHER BIG FACTOR WILL BE THE WINDS. INCREASING NORTHERLY WINDS
OVERNIGHT TO 15 TO 25 KTS BY DAYBREAK. NWLY WINDS 15 TO 20 KTS
WITH GUSTS TO 35 KTS OR HIGHER PSBLE DURING THE DAY TODAY.

&&

PREV DISCUSSION...
/ISSUED 732 PM EDT SUN APR 15 2007/

UPDATE /REST OF TONIGHT/...
TWEAKS MADE TO NEAR-TERM TEMPERATURE AND WEATHER GRIDS...TO
ACCOUNT FOR FALLING READINGS EARLY THIS EVENING...NEAR AND WEST OF
I-81 IN CENTRAL NY. ALSO....SOME MODIFICATIONS MADE FOR
PRECIPITATION TYPE TRENDS.

SATELLITE LOOPS NICELY SHOW THAT THE RAPID INTENSIFICATION PHASE
OF OUR STORM SYSTEM IS WELL UNDERWAY...WITH AN EXPANSION OF
COOLING CLOUD TOPS NEAR THE SPINE OF THE CENTRAL APPALACHIANS. AN ELONGATED
BAND OF HEAVY RAIN EXTENDS FROM THE VIRGINIA COAST NORTH ALL THE
WAY TO NEAR ALBANY. HEAVIER AREAS OF PRECIPITATION ARE ALSO
EXPANDING NORTHWARD OUT OF CENTRAL VA AND MD AS OF THIS WRITING.
ALL OF THIS HEAVIER PRECIPITATION SHOULD GET WRAPPED BACK TO THE
NORTH AND NORTHWEST OVERNIGHT TOWARDS OUR FORECAST AREA...AS THE
MID-LEVEL CYCLONE DEEPENS AND DEFORMATION FORCING TAKES OVER.

SHORT-TERM CONCERNS CONTINUE TO BE RELATED TO THE HEAVY RAINFALL
AND POTENTIAL RUNOFF PROBLEMS IN OUR FAR EASTERN/SOUTHEASTERN
ZONES...PARTICULARLY EASTERN SULLIVAN AND PIKE COUNTIES. SPOTTER
REPORTS INDICATE THAT 1.5-2.5 OF RAIN HAS FALLEN SO FAR...WITH
MORE IN THE PIPELINE. THIS SITUATION WILL CONTINUE TO BE CLOSELY
WATCHED THIS EVENING.

ALL IN ALL...WE HAVE FAIRLY HIGH CONFIDENCE IN OUR WINTER STORM
WARNINGS FOR THE OVERNIGHT PERIOD AND ON MONDAY. EVEN THOUGH THE
PRECIPITATION SHIELD IS SOMEWHAT DISORGANIZED ACROSS MUCH OF THE
REGION AS OF THIS WRITING...THE STRONG FORCING FOR LIFT MENTIONED
EARLIER IN THE DISCUSSION SHOULD ULTIMATELY LEAD TO FURTHER
COOLING OF THE LOW-LEVEL TEMPERATURES AND HEAVY SNOWFALL. WERE
STILL LOOKING FOR OVER A FOOT OF SNOW...BEFORE ALL IS SAID AND
DONE...CENTERED ALONG THE I-81 CORRIDOR FROM THE TWIN TIERS
NORTHWARD.

-MJ

PREV DISCUSSION...
/ISSUED 342 PM EDT SUN APR 15 2007/

SHORT TERM /TONIGHT THROUGH TUESDAY/...
STORM DEVELOPING ON SCHEDULE WITH 987MB LOW OVER CENTRAL NC AND
NEW DEVELOPMENT OF 990 LOW OVER DELAWARE. GREATEST PRESSURE FALLS
STILL INDICATE THIS LOW WILL HEAD NORTHEAST ALONG THE ERN SEABOARD
THIS EVENING. AS IT DOES SO AND H5 LOW CONTINUES TO DEEPEN AND
CLOSE OFF...STORM WILL DEEPEN RAPIDLY OFF THE COAST.

FOR THE EVENING...MODERATE TO HVY RAIN WILL CONTINUALLY RIDE UP
EAST OF I-81 IN NEPA...INCLUDING INTO SULLIVAN/OTSEGO/DELAWARE
CTYS. THIS HAS PROMPTED THE ISSUANCE OF A FLOOD WATCH FOR SRN
ZONES THRU 12Z MONDAY WITH TOTAL RAINFALL AMOUNTS OF 2-3 INCHES
EXPECTED. THIS WILL LIKELY LEAD TO RISES ON CREEKS...STREAMS AND
RIVERS ESPECIALLY IF THE HEAVIER AMNTS MATERIALIZE.

AS FOR THE SNOW...EXPECT CNY TO SWITCH OVER TO ALL SNOW BTWN 21Z-
00Z THIS EVENING. MODELS INDICATE INTENSE BANDING AND
FRONTOGENETICAL FORCING SMACK DAB ON TOP OF THE I-81 CORRIDOR WITH
QPF OF 1.15 INCHES OVERNIGHT. DUE TO POSN OF THE BANDING...HAVE
ADDED BRADFORD/SUSQUEHANNA AND WYOMING INTO WINTER STORM WARNING.
WIDESPREAD ACCUMS OF UP TO A FOOT POSSIBLE FROM TWIN TIERS NORTH.
ALTHO SHORT-RANGE MODELS INDICATE SOME WRMR TEMPS ALOFT MAY SNEAK
IN...STRONG DYNAMICS AND TREMENDOUS LIFT SHUD BE ENUF TO KEEP
LIQUID ALL FRZN. INTENSE RATES WILL LEAD TO VERY HAZARDOUS CONDS
OVERNIGHT TONIGHT. ALL TIME RECORD SNOWFALL FOR APRIL LOOKS TO BE
IN JEOPARDY FOR BINGHAMTON AIRPORT AND SYRACUSE.

WITH DYNAMICS COUPLED WITH HIGHER TERRAIN ACROSS NEPA...HAVE
HOISTED ADVISORY FOR THIS AREA WITH SNOW TOTALS OF 4 TO 8 INCHES
OVR THE POCONOS. ONLY A FEW INCHES POSSIBLE IN THE VALLEYS. RAIN
TAKES LONGER TO CHG TO SNOW WITH MOST AREAS OVR NEPA NOT SWITCHING
OVR UNTIL AFTER MIDNIGHT. FURTHER EAST...WARMER AIR WILL BEGIN TO
WRAP IN AND THROW SLEET AND RAIN INTO THE MIX. LEAST ACCUMS
EXPECTED OVR PIKE AND SULLIVAN CTYS WHERE WARM AIR CUTS DOWN
ACCUMS AND POSSIBLE DRY SLOT IS BEING SHOWN BY MESOSCALE MDLS.

EXPECT SEVERAL UPDATES TO FCST TONIGHT AS EVENT UNFOLDS AND LOW
MOVES OFF OF THE COAST. CONFIDENCE IS HIGH ON SIGNIFICANT SNOW WEST
OF I-81 TONIGHT. REMAINDER OF FCST IS STILL IN QUESTION UNTIL WE
SEE THE WHITES OF ITS EYES.

LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
AN OMEGA BLOCK PATTERN IS FORECAST TO SET UP ACROSS THE CONUS
EARLY IN THIS PERIOD...THEN BREAK DOWN BY THE WEEKEND...RETURNING
US TO MORE SEASONABLE CONDITIONS. IT IS POSSIBLE THAT THE MODELS
ARE BREAKING THIS PATTERN DOWN A DAY OR SO TOO SOON...BUT AT THE
MOMENT THIS IS NOT READILY EVIDENT IN OPERATIONAL RUNS OF THE GFS
OR THE MREF ENSEMBLES. GIVEN THIS EXPECTED PATTERN
EVOLUTION...CLOUDS AND BELOW NORMAL TEMPERATURES WILL PERSIST
WEDS-THURS UNDER THE WESTERN INFLUENCE OF UPPER LOW. LATEST MEX
GUIDANCE LOOKS COOLER AND MORE REASONABLE WITH THE ENSEMBLE 925 MB
T PREDICTIONS...OR THE HPC FCSTS SO WILL LEAN CLOSE TO THE MEX
WEDS-THURS. THE RIDGING BEGINS TO DEVELOP FRI...WITH SWLY FLOW
THEN DEVELOPING LATER IN THE WEEKEND SO MORE SUNSHINE IS PLANNED
FOR THE WEEKEND ALONG WITH TEMPS NEAR OR SLGHTLY ABOVE NORMAL.
HPC/MEX GUIDANCE BLEND SEEMS REASONABLE DAYS 6-7.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...WINTER STORM WARNING UNTIL 8 PM EDT THIS EVENING FOR NYZ009-
     015>018-022>025-036-037-044>046-055>057.

     FLOOD WATCH UNTIL 8 AM EDT THIS MORNING FOR NYZ057-062.

     WINTER WEATHER ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NYZ062.

PA...WINTER STORM WARNING UNTIL 8 PM EDT THIS EVENING FOR PAZ038-
     039-043.

     FLOOD WATCH UNTIL 8 AM EDT THIS MORNING FOR PAZ040-044-047-048-
     072.

     WINTER WEATHER ADVISORY UNTIL 8 PM EDT THIS EVENING FOR PAZ040-
     044-047-048-072.

&&

AVIATION...
Hazardous weather outlook, Apr 15, 2:44 PM EST, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
344 PM EDT SUN APR 15 2007

NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-039-043-161945-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-BRADFORD-SUSQUEHANNA-WYOMING-
344 PM EDT SUN APR 15 2007

...WINTER STORM WARNING IN EFFECT UNTIL 8 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED ON MONDAY.

NYZ057-161945-
DELAWARE-
344 PM EDT SUN APR 15 2007

...WINTER STORM WARNING IN EFFECT UNTIL 8 PM EDT MONDAY...
...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH
   WINTER STORM WARNING

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH
   WINTER STORM WARNING

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED ON MONDAY.

NYZ062-PAZ040-161945-
SULLIVAN-NORTHERN WAYNE-
344 PM EDT SUN APR 15 2007

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM EDT MONDAY...
...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH
   WINTER WEATHER ADVISORY

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH
   WINTER WEATHER ADVISORY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED ON MONDAY.

PAZ044-047-048-072-161945-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
344 PM EDT SUN APR 15 2007

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM EDT MONDAY...
...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH
   WINTER WEATHER ADVISORY

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH
   WINTER WEATHER ADVISORY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED ON MONDAY.

PB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Delaware

When
April 16, 1:00 AM EST to 5:30 PM EST
Where
Delaware County, Cooks Falls
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
41.930, -74.970

Nearly two inches of rain on top of remaining snow pack caused minor flooding of the Beaver Kill River at Cook's Falls. The river crested at about 11.5 feet at 4:45 am EST. Flood stage is 10 feet.

Flood, Sullivan

When
April 16, 1:30 AM EST to April 17, 12:30 AM EST
Where
Sullivan County, Bridgeville
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
41.650, -74.670

Around 2 inches of rain falling on existing snow pack brought the Neversink River at Bridgeville over flood stage. The river crested at 15.2 feet on the afternoon of April 16th. Flood stage is 13 feet. At flood stage, minor flooding begins at this location. The river begins to spread into the parking lot of the Holiday Mountain Road ski shop.

Flood, Broome

When
April 18, 3:45 PM EST to April 21, 1:00 PM EST
Where
Broome County, Conklin
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
42.030, -75.800

Heavy rain and snow melt from a major spring storm on April 16th caused the Susquehanna River at Conklin to rise above the 11 foot flood stage. The river crested at 12.4 feet at 9:30 pm on April 19th. At 12.0 feet, flooding begins on Alta, River and Lawrence Roads in the town of Conklin.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 28118, 28119, 28120.